A 47-year-old woman presented with a headache to the acute medical unit, 10 days after receiving AstraZeneca vaccination for COVID-19. Brain imaging was normal, but her blood tests showed a remarkably low platelet count, mildly deranged liver function tests and a high D-dimer. Further within her hospital admission, she developed right-sided abdominal pain and chest pain, and subsequent cross-sectional imaging confirmed a small segmental pulmonary embolism, and an acute portal vein thrombosis extending to the splenic and superior mesenteric veins. On the basis of her investigations, she was diagnosed as a case of vaccine-induced thrombotic thrombocytopenia and was treated with intravenous immunoglobulins. In a time where there is a strategic goal to vaccinate the global population from COVID-19 to inhibit the spread of infection and reduce hospitalisation, this particular clinical scenario emphasises the need of all clinicians to remain vigilant for rare complications of the COVID-19 vaccination.© BMJ Publishing Group Limited 2021. No commercial re-use. See rights and permissions. Published by BMJ.
About The Expert